Hey there! Sign in to join this conversationNew here? Join for free
    • Thread Starter
    Offline

    2
    ReputationRep:
    So, I'm trying to find people who are taking the acne drug roaccutane or
    Isotretinoin? Does anyone know anyone? How are they finding taking the drug and is it clearing the acne? Are they getting any bad side effects?
    • TSR Support Team
    Offline

    20
    ReputationRep:
    TSR Support Team
    I didn't take this medication but my husband did in the past. He found it to be extremely effective at getting rid of his acne. It was the only thing that helped his severe acne. His side effects were mainly dryness especially with his hands and lips. He always had to use lip balm and hand moisturiser. He also developed keloid scars after his larger acne spots cleared. He doesn't know if the medication caused the keliods or it was just a fluke of his severe acne. He has keliod scars all over his chest, arms, back and some on his face and neck. His dermatologist said it was one of the worst cases of keloid scars he has seen. The keliods don't bother him cosmetically, but they can be very itchy. Overall though, he was very happy with his experience on roaccutane. One major benefit for him about the medication was that his diet was no longer restricted. He could eat fatty foods like bacon and not break out for the first time since before his acne began.

    Moved to health
    • #1
    #1

    I've been on it. The only side effect I had was extremely dry lips and that's it. It worked long-term but not permanently as I still get acne here and there.
    Offline

    16
    ReputationRep:
    Roaccutane is a pretty intense treatment. I'm starting it next week but not for acne, I have something called lichen planopilaris.
    I do however know a number of people who have taken roaccutane. In general, everyone experiences side effects but their intensity and frequency varies. Things like dry skin and lips are expected and relatively easy to deal with, other side effects include nose bloods and suicidal thoughts.

    Have you been seen by a dermatologist as only a specialist can prescribe roaccutane and it requires a lot of close monitoring. Unless you have tried a number of other products on the market, duac, zineryt, treclin, lymecycline etc I doubt you'll be prescribed roaccutane.
    • Political Ambassador
    Offline

    20
    ReputationRep:
    Political Ambassador
    Be very careful with this stuff. A quick Google around makes it clear that the med can have adverse effects on your mental health. It's generally fine when prescribed in moderate doses, but the NHS seem to be a bit generous with their dosing and I was on 60mg a day at one point (this was a second cycle, after 30mg worked but the acne came back) when I had acne as a teenager. AWFUL experience. I felt severely depressed and my skin became so sensitive to the sunlight that I felt like Dracula.

    I've actually used accutane in my adulthood (self sourced this time) only taking 30mg every 2 days, and this dose works just as well as the higher doses but with fewer side effects. Research also shows that 0.5mg per KG of bodyweight should be the maximum prescribed dose, as this is the point of diminishing returns. I no longer have to use accutane after running the low dose for half a year, acne is completely gone.
    Offline

    11
    ReputationRep:
    I took this for around a year. It cleared up my acne, but not permanently as I still get breakouts, very occasionally. It's nowhere near as bad as it used to be and never scars anymore.

    I had very dry skin on my hands and face, and chapped lips. All relatively minor things, you get used to carrying chap stick and moisturizer around.

    Did have some trouble with mood issues and depression, so keep an eye on that if you find it's an issue for you.

    The regular blood tests (and if you're a girl there's pregnancy tests if you're not willing to go on the pill) can be annoying as it's lots of appointments.

    Overally though, it's 100% worth it. PM me if you have any other questions.
    • #2
    #2

    I've been on it for 4 months now and its been generally okay. The hardest thing is not drinking, I don't think I realised how difficult this would be for me socially. But other than that I've experienced very dry skin and cracked lips, and pretty bad muscle aches even after the lightest exercise. It also started to negatively impact on my mood on the highest dosage. The most annoying thing has been my doctors/nurses reluctance to answer any of my questions about when I might finish my course (its good motivation to know when you can exercise + drink again!) but I finally got an answer recently.

    On the other hand, my skin has cleared up really rapidly and the red irritated areas which were slightly scarred have faded. I sometimes (like once every 2 weeks) get the odd spot but it normally clears up after a day or two, unlike the numerous spots that used to linger for weeks, which i had been having for years, I had previous to using isotretinoin.
    Offline

    3
    ReputationRep:
    I’m on it now, been taking it for just over a week... not taking much effect on my skin it’s made the under the skin lumps hard so I guess it’s drying up the sebum, my lips and skin is very dry I’m also getting dandruff! I’ve had a few break outs one on my chin and that’s pretty bad but I tend to pick at my skin... hope this helps
    • #3
    #3

    Was on roaccutane for 6 months.
    Was on 80mg a day
    I suffer from clinical depression for over 6 years it improved my mental health because I felt better about myself
    The side effects of suicide are more rare and depression I think people need to calm down about how "bad" they think this drug is

    I relapsed 3 years later due to my acne being mainly hormonal
    I think you're a female cause of your user name user???
    If your acne has been found to also be hormonal (PCOS, or your acne increases around your period) you will most likely relapse
    I advise after you finish your treatment you go on hormonal treatment in order to combat any acne it is a very high chance of a relapse

    There's various other drugs to consider if the pill is not for you due to a high BMI or you're worried about breast cancer or anything else pill replated

    Combinations of Metformin and Spironolactone are very effective! As well as spironolactone alone or metformin, however people respond different to these drugs. Both together usually are very effective. Also not damaging on the body and side effects are minimum.

    Anyway Roaccutane is a fabulous drug nearly everyone gets chapped lips and some sort of dried skin
    Pains in your chest are normal no need to be worried
    Usually once the drug has settled side effects settle and you get the odd pain and ache and chapped lips are constant

    Get yourself a good facial moisturiser and cetraben for your body
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: December 14, 2017
Poll
Do you agree with the PM's proposal to cut tuition fees for some courses?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.